Hail, Jasper
- When
- December 23, 10:50 AM CST
- Where
- Jasper County, 1.37 mi ENE of Kirbyville
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.660, -93.900
A severe thunderstorm produced hail to one inch in diameter in Kirbyville.
A warm and moist air mass was pulled north from the gulf ahead of a cold front. As a weak surface low pushed across the region a strong short wave also moved across the northern gulf coast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A warm and moist air mass was pulled north from the gulf ahead of a cold front. As a weak surface low pushed across the region a strong short wave also moved across the northern gulf coast. This set up provided support for a few severe thunderstorms in Louisiana, however only one developed in Southeast Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 23, 10:22 AM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1022 AM CST TUE DEC 23 2014
.UPDATE...
BUSY MORNING UNDERWAY WITH MULTIPLE WEATHER MODES OCCURRING AHEAD
OF A COLD FRONT. FIRST...HAVE UPDATED GRIDS AND PRODUCTS FOR
TORNADO WATCH 560...IN EFFECT FOR ALL BUT A FEW INTERIOR SE TX
ZONES THROUGH 6 PM. SEVERAL BANDS OF SHOWERS AND TSTMS HAVE
DEVELOPED AND RAPIDLY STRENGTHENED TO SVR LVLS THIS MORNING AHEAD
OF THE FRONT. EXPECT THE SVR THREAT TO END WITH THE PASSAGE OF THE
FRONT AND THAT MEANS MOST OF SE TX SHOULD BE OUT OF THE SVR
POTENTIAL BY MIDDAY. SECONDLY...AREAS OF FOG PERSIST ACRS THE AREA
DESPITE THE NUMEROUS SHOWERS AND TSTMS. HOWEVER...MOST LOCATIONS
HAVE SEEN IMPROVING VSBYS SO LET THE DENSE FOG ADVISORY OVER LAND
AREAS EXPIRE. A FEW LOCALIZED POCKETS OF DENSE FOG WILL STILL BE
POSSIBLE UNTIL THE FRONTAL PASSAGE. 24
&&
.PREV DISCUSSION... /ISSUED 552 AM CST TUE DEC 23 2014/
AVIATION...UPPER LEVEL INSTABILITY IS COMBINING WITH TRAPPED LOW
LEVEL MOISTURE TO PRODUCE CONDITIONS RANGING FROM VLIFR TO VCTS
WHICH IS CURRENTLY AFFECTING LFT AND ARA TERMINALS BUT WILL SPREAD
TO THE REMAINING TERMINALS THIS MORNING AS A COLD FRONT APPROACHES
SLOWLY OUT OF THE NORTHWEST. MVFR WITH VCTS THIS AFTERNOON EXCEPT
IFR CONTINUING AROUND BPT AND LCH.
WINDS SHIFT TO NWLY AND GUSTY AS THE FRONT MOVES THROUGH THIS
EVENING. BPT SHOULD SEE VFR BY EARLY EVENING...THE REMAINING
TERMINALS WILL TAKE CONSIDERABLY LONGER DUE TO THE SLOW MOVEMENT
OF THE TRAILING H7 TROF WITH VFR AFTER MIDNIGHT.
SWEENEY
PREV DISCUSSION... /ISSUED 446 AM CST TUE DEC 23 2014/
DISCUSSION...
EXTENDING THE DENSE FOG ADVISORY UNTIL 10 AM FOR THE ENTIRE REGION
EXCEPT ST MARY AND LOWER ST MARTIN PARISHES. AS THE FRONT MOVES
INTO OUR EAST TEXAS REGION THIS MORNING...MAY BE DROPPING THE DENSE FOG
ADVISORY EARLIER IN THAT AREA.
PREV DISCUSSION... /ISSUED 331 AM CST TUE DEC 23 2014/
DISCUSSION...
QUITE AN INTERESTING FORECAST GOING OUT THIS EARLY AM. DENSE FOG
IN PARTS OF SE TX AND WESTERN LA...EXTENDING OVER THE COASTAL
WATERS. AT THE SAME TIME...A LINE OF SHOWERS AND THUNDERSTORMS HAS
BEEN INTENSIFYING FROM NEAR THE COAST OF VERMILION
PARISH...EXTENDING NORTHEAST ACROSS PARTS OF IBERIA AND ST MARY
PARISHES.
EXPECTING THE DENSE FOG TO DISSIPATE THIS MORNING...AND SHOWER AND
THUNDERSTORM ACTIVITY TO INCREASE IN COVERAGE THROUGH THE
MORNING...WITH WIDESPREAD COVERAGE THIS AFTERNOON...ESPECIALLY IN
SOUTH CENTRAL LA. SPC HAS SOUTHERN AND CENTRAL LA IN A SLIGHT RISK
FOR SEVERE STORMS TODAY...BUT THE BIG QUESTION IS WILL WE HAVE THE
INSTABILITY IN PLACE FOR THIS TO HAPPEN. AT THIS POINT...IT STILL
LOOKS LIKE AREAS FROM SOUTH CENTRAL LOUISIANA EASTWARD WILL HAVE THE BEST
CHANCES...WHILE THE THREAT WILL BE LOWER IN CENLA...SW LA...AND SE
TX DUE TO LIMITED INSTABILITY.
RAIN WILL BE ENDING THIS EVENING ACROSS THE REGION...AND A COOLER
AND DRIER PATTERN IS SET UP THROUGH CHRISTMAS. IN FACT...COULD SEE
SOME FREEZING TEMPERATURES IN PARTS OF EAST TEXAS AND CENTRAL
LOUISIANA CHRISTMAS MORNING.
BY THIS WEEKEND...RAIN RE-ENTERS THE FORECAST. THERE IS STILL A
LARGE SPREAD OF MODEL GUIDANCE ON THE TIMING...COVERAGE...AND RAIN
TOTALS FOR THIS EVENT...SO GOING WITH A CONSENSUS BLEND AT THIS TIME.
MARINE...
DENSE FOG THIS MORNING WILL GIVE WAY AS A COLD FRONT MOVES ACROSS
THE COASTAL WATERS THIS AFTERNOON AND EVENING. BEHIND THE
FRONT...WINDS WILL GET RATHER STRONG...SO WILL BE ISSUING SMALL
CRAFT ADVISORIES...STARTING IN THE WESTERN REGION THIS
AFTERNOON...AND EXTENDING EASTWARD THIS EVENING. WINDS AND SEAS
SHOULD FALL BELOW CRITERIA BY WEDNESDAY EVENING.
SOMETHING ELSE TO MONITOR WILL BE WATER LEVELS. COULD SEE LOW
WATER ADVISORIES ISSUED FOR WEDNESDAY IF THE CURRENT WIND FORECAST
HOLDS TRUE. THIS COULD IMPACT MARINE SHIPPING OPERATIONS IN THE
SABINE-NECHES AND CALCASIEU WATERWAYS. WILL BE REVISITING THIS
SCENARIO WITH THIS AFTERNOONS FORECAST PACKAGE.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 67 43 54 34 / 100 30 10 10
KBPT 67 42 55 35 / 90 20 10 0
KAEX 65 41 52 32 / 90 40 10 10
KLFT 71 46 55 35 / 100 30 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST WEDNESDAY FOR WATERS FROM
INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-WATERS
FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY
FOR COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY LA OUT 20 NM.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
WEDNESDAY FOR COASTAL WATERS FROM INTRACOASTAL CITY TO
CAMERON LA OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR COASTAL WATERS
FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 430 AM CST TUE DEC 23 2014 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 241200- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 430 AM CST TUE DEC 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AFTER SOME MORNING FOG...SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH MIDDAY AND CONTINUE THROUGH THE AFTERNOON. SOME OF THESE STORMS COULD BE STRONG TO SEVERE...PRIMARILY IN SOUTH CENTRAL LOUISIANA. THIS ACTIVITY SHOULD END TONIGHT BEHIND THE COLD FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHRISTMAS MORNING COULD SEE FREEZING TEMPERATURES ACROSS PARTS OF EAST TEXAS AND CENTRAL LOUISIANA. THE NEXT COLD FRONT PASSAGE THIS WEEKEND COULD PRODUCE SOME SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS MORNING OR AFTERNOON. GMZ430-432-435-450-452-455-470-472-475-241200- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 430 AM CST TUE DEC 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL END THIS MORNING...WHILE SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE. SOME OF THE STORMS COULD BE STRONG THIS AFTERNOON. ACTIVITY WILL DECREASE THIS EVENING...BUT STRONG WINDS BEHIND THE COLD FRONT WILL KEEP THE MARINE WATERS HAZARDOUS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG NORTH OR NORTHWEST WINDS ON WEDNESDAY WILL WEAKEN WEDNESDAY EVENING. DUE TO THE STRONG WINDS...LOW WATER ADVISORIES FOR THE SABINE-NECHES AND CALCASIEU WATERWAYS MAY BE NECESSARY ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
925 AM CST TUE DEC 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM HAIL 2 NE ABBEVILLE 29.99N 92.10W
12/23/2014 M0.75 INCH VERMILION LA TRAINED SPOTTER
&&
JBRAZZELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
947 AM CST TUE DEC 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HAIL 5 E WASHINGTON 30.62N 91.98W
12/23/2014 E0.25 INCH ST. LANDRY LA TRAINED SPOTTER
0935 AM HAIL 1 N LAFAYETTE 30.23N 92.03W
12/23/2014 E0.25 INCH LAFAYETTE LA TRAINED SPOTTER
&&
JBRAZZELPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
956 AM CST TUE DEC 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM HAIL VIDOR 30.13N 94.00W
12/23/2014 E0.50 INCH ORANGE TX BROADCAST MEDIA
MEDIA RELAYED PICTURE OF HAIL NEAR VIDOR.
&&
JBRAZZELSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1002 AM CST TUE DEC 23 2014
TXZ201-216-261-231645-
HARDIN TX-ORANGE TX-SOUTHERN JASPER TX-
1002 AM CST TUE DEC 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...ORANGE AND JASPER
COUNTIES UNTIL 1045 AM CST...
AT 1001 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BATSON...MOVING NORTHEAST AT
40 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SOUR
LAKE...SARATOGA...KOUNTZE...LUMBERTON...SILSBEE AND WEISS BLUFF.
THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST TUESDAY EVENING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 3053 9410 3025 9407 3011 9446 3011 9458
3027 9466 3028 9466SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1031 AM CST TUE DEC 23 2014 LAZ032-033-042-043-231730- ST. LANDRY LA-EVANGELINE LA-ACADIA LA-JEFFERSON DAVIS LA- 1031 AM CST TUE DEC 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...EVANGELINE...ACADIA AND JEFFERSON DAVIS PARISHES UNTIL 1130 AM CST... AT 1023 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 3 MILES WEST OF IOTA...MOVING NORTHEAST AT 45 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MOWATA... DURALDE...EUNICE...RICHARD...SAVOY...SWORDS AND CHATAIGNIER. THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST TUESDAY EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. LAT...LON 3076 9242 3052 9210 3030 9254 3037 9264 K. KUYPER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1050 AM CST TUE DEC 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM HAIL SILSBEE 30.34N 94.18W
12/23/2014 E0.25 INCH HARDIN TX PUBLIC
&&
JBRAZZELThe Lake Charles radar (KLCH), 89 km away, was scanning. The volume nearest the first event began at 16:50 UTC.
1 hail, 1 lightning. Local standard time, as filed.
A severe thunderstorm produced hail to one inch in diameter in Kirbyville.
Lightning struck a home of a Southeast Texas doctor setting the roof on fire. Firefighters were able to extinguish the blaze after a neighbor reported it. No one was injured in the fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547886, 550992.